Hail, Cheyenne
- When
- July 13, 7:09 PM CST
- Where
- Cheyenne County, 17.96 mi NW of St Francis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.966, -102.023
Storms developed along the dry line in central Colorado increasing in coverage as they moved east. The cells merged into clusters along a line as they entered southwest Nebraska and northwest Kansas The storms produced up to golf ball sized hail, up to 70 mph wind gusts, and up to 3 inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Storms developed along the dry line in central Colorado increasing in coverage as they moved east. The cells merged into clusters along a line as they entered southwest Nebraska and northwest Kansas The storms produced up to golf ball sized hail, up to 70 mph wind gusts, and up to 3 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 5:27 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 527 PM MDT Mon Jul 13 2020 .UPDATE... Issued at 251 PM MDT Mon Jul 13 2020 A Severe Thunderstorm Watch has been issued for the entire Tri- State region until 11 PM MDT/12 AM CDT. The primary threats with storms will be large hail and damaging winds. Continue to monitor the forecast for the latest severe weather information. && .SHORT TERM...(This afternoon through Tuesday) Issued at 149 PM MDT Mon Jul 13 2020 Latest upper air analysis shows the long wave trough over Canada extending down to the Great Basin. Ahead of the long wave trough was a ridge over the Plains. Between the ridge axis and the trough axis is a short wave trough over Northeast Colorado and the Nebraska Panhandle. At the surface was a dry line over Eastern Colorado beneath the short wave trough. Latest visible satellite indicates storms are trying to form over the Nebraska Panhandle along the dry line. Further south storm updrafts have tried and failed so far. To the west storm activity is developing over the Rockies and moving east. For the rest of the afternoon am expecting storm activity to begin around 2 PM along the dry line to the west of the forecast area as storms continue to move east from the Rockies. As the afternoon progresses, the storm coverage should gradually increase as they move east. This evening storms will continue to move east out of Colorado. Meanwhile the storm cluster north in Nebraska looks to extend south as it moves east. As storms move east they will move into higher CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus causing storm intensity to increase as they move to the east. Am thinking this northern cluster should link with the storm activity in the forecast area around mid evening. Model data indicates the storm activity declining as storms move east of Highway 83. However model data last night had the storms fading as they left Colorado, and the storms lasted much further east than that. Therefore confidence is moderate that storms will last across the entire forecast area before fading. Threats with the storms for today and this evening look to be wind gusts of 80 MPH, possibly higher based on prior severe weather events, and hail up to baseball size. The hail threat will be greatest over the western part of the forecast area where storms will still be more isolated to scattered. Once storms form a cluster or line, am thinking the threat will shift to straight-line wind. A brief tornado cannot be ruled out either. The 0-1 KM bulk shear is favorable for tornadic development, and the orientation of the deep layer shear being perpendicular to the storm cluster/line will also be favorable for tornadic development. Therefore, tornadoes look to be a risk despite storms clustering this evening. Impacts for this event look to be widespread wind damage including broken power poles, large tree limbs blown down, trees snapped or uprooted, and windows blown out. Significant hail damage may also occur before storms conglomerate. Confidence of widespread wind damage is high, especially based on what happened last night. Confidence for significant hail damage is moderate to high. One item of concern is the amount of mixed layer cinh that will be present during the afternoon along the dry line. Near term model data has continued to delay the storm activity an hour with each update. Still thinking the peak storm activity/intensity will be during the first half of the evening, the question is what the coverage will be. Tuesday/Tuesday night a cold front will move through the forecast area from the north. Highs will be 15-20 degrees cooler than today. The front looks to stall just south of the forecast area. During the afternoon an upper level short wave trough will move through the forecast area. The stalled front will serve as a focus for storm development. Due to the front being south of the forecast area, almost all the storms should be elevated behind the front. The only caveat will be along the far southern part of the forecast area near the front where storms could still become surface based. The storm activity should push the front further south of the forecast area. Based on the track of the upper level short wave trough, am thinking the southern half of the forecast area will be favored for severe weather. Due to the storms being elevated for the most part, am thinking hail will be the main threat. However, close to the front there may be wind and potentially a threat for tornadoes. This threat area will shift south with the front. .LONG TERM...(Wednesday through Monday) Issued at 111 PM MDT Mon Jul 13 2020 Wednesday and Thursday will see an upper level high continue to be located over the Southern Plains with an upper level trough moving across the Northern Plains near the Canadian border. This will cause the Tri-state area to see upper level Northwest flow that will bring some shortwaves across the area. These shortwaves combined with surface lows coming off the Rockies will bring some precipitation chances to areas mainly near the Colorado border in the evenings. High's for Wednesday will be near the low 80's due to the passage of the front the prior day. Thursday will then see high's in the lower 90's as the front moves further south away from the area. The weekend will see the upper level high strengthen and expand to cover much of the Southern U.S. The Tri-state area will see temperatures warm to the upper 90's and lower 100's throughout the weekend. Conditions will mostly be drier with relative humidity values mainly between 15 and 40 percent in the afternoons/evenings. Need to watch for fire weather conditions in our Western counties though winds through the weekend appear to be below threshold. Also will need to keep an eye on the surface pattern as a surface low may move in from the Northwest, from the front ranges, during the weekend and bring some slight precip chances for counties near the Colorado border. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 527 PM MDT Mon Jul 13 2020 VFR conditions are expected to persist through much of the TAF period at KGLD. Forecast starts off with thunderstorms in the vicinity of the terminal. A few storms could be strong to severe with hail and damaging winds possible. Opted for a tempo group to indicate an expected wind shift and increase in winds as storms move through. Visibility may be reduced to MVFR conditions as heavy rain will bring down visibility. Storm chances are expected to wrap up around 04-05Z with conditions returning to VFR. Winds will be primarily from the south overnight, turning to the north as a low pressure system moves across southwestern Kansas and a cold front advances into southwestern Nebraska. VFR conditions are expected to start out the TAF period at KMCK terminal. Thunderstorms will be in the vicinity of the terminal this evening with better chances from 03-06Z. Hail and gusty winds will be possible with any storms that move through the area. Heavy rain may bring visibility down to MVFR levels through around 06Z. Any storms moving into the region may bring a wind shift and gusty winds. Conditions are expected to improve to VFR conditions Winds will become southeasterly around 08kts as storms move out of the area. Some low level wind shear may develop for a few hours around 10Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...AW SHORT TERM...JTL LONG TERM...KAK AVIATION...AW
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Mon Jul 13 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 250 PM MDT Mon Jul 13 2020 /350 PM CDT Mon Jul 13 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued for the entire Tri-State area until 11 p.m. MDT. Thunderstorms developing along the Cheyenne Ridge and Palmer Divide this afternoon are expected to evolve into a line of thunderstorms. Any storms that develop will be capable of producing widespread damaging winds late this afternoon and evening. Isolated instanced of baseball size hail may occur, mainly in Eastern Colorado, before the storms form a line and become more of a wind threat, with gusts of 80 MPH likely. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Isolated severe thunderstorms are possible across the Tri-State area during the late afternoon and evening hours on Tuesday, mainly between 4-11 pm MDT. At this time the southern half of the Tri-State area is more favored for severe thunderstorm development. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please send any storm reports to the National Weather Service via phone or social media.
Special Weather Statement
National Weather Service Goodland KS
544 PM MDT Mon Jul 13 2020
COZ092-140000-
Cheyenne County CO-
544 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Cheyenne Wells, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 156 and 160.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
LAT...LON 3901 10273 3904 10257 3904 10242 3889 10229
3884 10263
TIME...MOT...LOC 2344Z 255DEG 28KT 3896 10253
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 6 S JOES 39.56N 102.70W
07/13/2020 M55 MPH KIT CARSON CO MESONET
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.28W
07/13/2020 M52 MPH KIT CARSON CO ASOS
52 MPH WIND GUST AT BURLINGTON ASOS.
&&Special Weather Statement National Weather Service Goodland KS 639 PM MDT Mon Jul 13 2020 COZ090-KSZ001-NEZ079-140100- Yuma County CO-Cheyenne KS-Dundy NE- 639 PM MDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 700 PM MDT/800 PM CDT/... At 639 PM MDT/739 PM CDT/, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Wray, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray, Haigler, Beecher Island and Laird. This includes Highway 385 between mile markers 229 and 244. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT/midnight CDT/ for northeastern Colorado...northwestern Kansas... and southwestern Nebraska. LAT...LON 3987 10229 4006 10233 4017 10194 3989 10182 TIME...MOT...LOC 0039Z 250DEG 22KT 3998 10213 Husted
Special Weather Statement National Weather Service Goodland KS 650 PM MDT Mon Jul 13 2020 COZ090-140115- Yuma County CO- 650 PM MDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL 715 PM MDT... At 650 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Highland Center to 4 miles south of Elba. Movement was east at 35 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Yuma, Abarr and Clarkville. This includes Highway 385 between mile markers 268 and 269. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northeastern Colorado. LAT...LON 4044 10227 3974 10280 4044 10278 TIME...MOT...LOC 0050Z 262DEG 32KT 4049 10271 3985 10318 Husted
Special Weather Statement National Weather Service Goodland KS 659 PM MDT Mon Jul 13 2020 KSZ013-140130- Sherman KS- 659 PM MDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 730 PM MDT... At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near Kanorado, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Goodland and Ruleton. This includes Interstate 70 in Kansas between mile markers 2 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northwestern Kansas. LAT...LON 3931 10202 3947 10204 3951 10163 3921 10161 TIME...MOT...LOC 0058Z 265DEG 20KT 3935 10197 JN
The Goodland radar (KGLD), 72 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Trained spotter reported half dollar sized hail at the intersection of road 5 and road Z in northern Cheyenne County.
Cheyenne County dispatch reported an estimated 60-70 mph wind gust that occurred briefly and then became sustained at 40-50 mph for a duration of 20 minutes.
Live tree 1 foot in diameter and 25 feet long knocked down by winds measured a few miles east at 65 mph.
An off-duty NWS employee observed 60-70 mph wind gusts.
Various sized hail up to quarter sized observer at NWS Goodland office. Hail fell intermittently for approximately 20 minutes.
Off-duty NWS employee observed hail of various size increasing from quarter sized to ping pong ball sized for the last 17 minutes of the 32 minute duration.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904136, 904137, 904138, 904559, 904558, 904560, 904561, 904553, 904554, 904556, 904563, 910435, 910436.